Colorado, 2023Avalanche in Colorado, January 7, 2023
January 7, 2023 · NWS BOU · 1 event in 1 county or zone
Two snowmobilers were caught, buried, and killed in a large avalanche on the east face of Mount Epworth near Corona Pass, about 6 miles east of Winter Park. Another group in the area was able to locate one of the riders with a transceiver.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two snowmobilers were caught, buried, and killed in a large avalanche on the east face of Mount Epworth near Corona Pass, about 6 miles east of Winter Park. Another group in the area was able to locate one of the riders with a transceiver. They performed CPR, but their efforts were unsuccessful. The second rider was not wearing an avalanche transceiver. Grand County Sheriff's Deputies and Grand County search and rescue were unable to locate the second rider before dark. They continued the search the following day and the second victim was recovered.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 7, 9:25 AM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Jan 7, 9:25 AM MST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
925 AM MST Sat Jan 7 2023
.UPDATE...
Issued at 921 AM MST Sat Jan 7 2023
We're a little slower to clear this morning than expected, and
there are even still some flurries up around Sterling as well as
some lingering on the mountain ridges. Not really expecting any
accumulation out of this. There is also some patchy fog over the
northeast plains. It's dense in a few spots, but that looks to be
very limited in coverage. Developing winds should get rid of that
within the next hour or so. I also added a few patches of fog
tonight as some evaporation today combined with less cloud cover
should allow the cold pools to get close to saturation. Today's
forecast highs should still be good.
&&
.SHORT TERM...(Today and tonight)
Issued at 224 AM MST Sat Jan 7 2023
Radars, web cameras and observations are indicating scattered
light snow showers pushing southeastward across the plains at this
time. There is more steady light snow over the high mountains
currently. The cloud cover in place is keeping the temperatures
warmer tonight compared to the last few nights. Current
temperatures are in the mid 20s to lower 30s F over the plains.
Readings over the mountains and foothills are mainly in the teens
to lower 20s F.
Models have northeasterly flow aloft increasing a bit as an upper
ridge axis moves into the CWA from the west through the day
today. The ridge axis is over eastern Colorado through the night
tonight with zonal flow aloft. Weak downward synoptic scale energy
is progged today and tonight. The low level winds should be a mix
of normal diurnal patterns and downsloping both today and tonight.
Speeds do not look significant. Cross sections indicate the
moisture to decrease this morning. It will continue dry this
afternoon and this evening. Some upper level cloudiness is
expected to move into the western CWA towards dawn on Sunday
morning. The QPF fields have a small amount of measurable snow
for the northwestern CWA this morning, then nothing is indicated
over the forecast area through 12Z Sunday morning. Will keep some
lingering pops for snow in the high mountains this morning only.
For temperatures, highs today and lows tonight, will both be right
at seasonal normals.
.LONG TERM...(Sunday through Friday)
Issued at 158 AM MST Sat Jan 7 2023
Overall a dry and warming trend expected over the mountains and
plains through Monday. On Sunday the high pressure ridge axis
shifts east into the central plains while a more moderate westerly
flow results over Colorado. Cross sections showing increasing
westerly, downsloping flow with cross barrier flow of 30- 40kt.
Expect increasing gusty winds in the mountains up to 50 mph while
temperatures will be warming on the plains. The mountain top flow
increases a bit more Sunday night with continued gusty winds over
the higher mountains and exposed east slopes.
On Monday, the high pressure ridge rebuilds for a short time in
advance of the next strong low developing off the west coast. The
next big challenge will be with the track of the Pacific storm as it
rides to the lee of the Rockies. There is still quite a bit of
discrepancy in model placement and timing but there is a general
track across far southern Colorado or Northern New Mexico over the
Wednesday time frame. At this time, best moisture and QG forcing
would stay more over southern Colorado with lesser amounts over
northern Colorado. However still 5 days away so expect varied
solutions and timing as we go forward. For now, a bit cooler
temperatures and a chance of rain or snow showers. Given this is a
Pacific system, there is not a lot of cold air with this system,
given the mixed rain/snow in the current forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 921 AM MST Sat Jan 7 2023
VFR through tonight with light winds.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Gimmestad
SHORT TERM...RJK
LONG TERM....Entrekin
AVIATION...Gimmestad
Hazardous weather outlook, Jan 7, 10:12 AM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1012 AM MST Sat Jan 7 2023
COZ030>051-081715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1012 AM MST Sat Jan 7 2023
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The chance of snow will return to the high country on Tuesday as
moisture increases from the west. A stronger storm system will
bring more snow to the high country along with a chance for rain
and snow across the plains Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
Gimmestad/Kalina
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- January 7, 2:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Two snowmobilers were caught, buried and killed by a large avalanche.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Winter Storm in California, January 7 to 12, 20232 deaths · $100,000 · EF1 · 55 events
- Flooding and Heavy Snow in California, January 7 to 9, 20231 death · $19,000 · 75 kt wind · 39 events
- High Wind and Strong Wind in California, January 7 to 8, 2023$8,000 · 64 kt wind · 19 events
- Dense Fog in Colorado, January 7, 20233 events
- Winter Storm in California, January 7 to 8, 20233 events
- Heavy Snow and High Wind in California, January 7 to 8, 2023100 kt wind · 3 events
- Hail and Damaging Wind in Louisiana, January 7, 20231 in hail · 3 events
- Debris Flows in Washington, January 7 to 10, 2023$2,000 · 2 events
- High Wind in Oregon, January 7, 202356 kt wind · 2 events
- High Surf in Oregon, January 7 to 8, 20232 events
- Hail in Texas, January 7, 20231.5 in hail · 2 events
- Dense Fog in Utah, January 7, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064478.